Tornadoes · United States · Alabama · 2018

EF1 tornado, Belgreen to Gravel Hill, Alabama, March 19, 2018

From Belgreen to Gravel Hill, this EF1 tornado ran 1.2 miles across Franklin County on March 19, 2018, touching down at 5:10 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 19, 2018
Touchdown
5:10 PM CDT (22:10 UTC)
Lifted
5:16 PM CDT (22:16 UTC)
On the ground
6 minutes
Path length
1.2 miles (1.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
34.511, -87.873
Lift-off point
34.509, -87.852
Record number
1803191610-01

The damage survey

24 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 96 mph.

  • tornado came across lake. possible start point over the hill. path width around 75-100 yards

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An isolated supercell produced hail during the early afternoon hours across far northwest and north central Alabama. By mid afternoon, a cluster of supercells developed in northern Mississippi and tracked east-southeast through much of north Alabama through the early evening hours. Two main supercell clusters produced multiple tornadoes and very large hail. Tornadoes ranged in strength from EF-0 to EF-2. The largest hail fell in Cullman County, with widespread and severe damage reported as a result. The largest hail stone reported to the National Weather Service was 5.25 inches in diameter weighing 8.9 ounces.

A tornado touched down along Jacinto Road in the Belgreen community at EF-0 strength, with winds around 70 mph. A grove of softwood Cedar trees were snapped as the tornado crossed into a wooded area and moved east. The tornado further intensified as it approached Auburn Rd. There, a mobile home was sideswiped by the tornado. The roof and siding of the mobile home was partially damaged and the window was blown out. A very large pine tree was uprooted and a barn was completely destroyed. It was here that the tornado likely reached maximum strength of 90 to 100 mph. The tornado descended a steep bluff and crossed a narrow section of Cedar Creek Lake, snapping and uprooting numerous soft and hardwood trees. The tornado likely reached its greatest width at around 100 yards. On the opposite side of the lake, a covered boat slip was completely destroyed. Numerous trees were uprooted and snapped off. The siding and roof of three single family homes was damaged. The tornado weakened as it crossed Hwy 41. It knocked over another grove of cedars and caused EF-0 damage to the siding of a house. The tornado lifted in a heavily forested area along the far eastern edge of Cedar Creek Lake.

The tornado touched down in the Reedtown section of Russellville with EF-0 intensity, containing winds of 65-70 mph. The tornado caused minor roof and siding damage to a few single family homes. The tornado strengthened quickly to low-end EF-1 as it knocked down the chimney of a house and caused more extensive damage to the siding and metal roof of another. The tornado likely reached maximum intensity and width as it crossed Hwy 43 on the south side of Russellville. Here, the tornado was around 200 yards wide, with winds of 90 mph. A Waffle House restaurant had damage to its sign and roof. A warehouse and apartment complex also sustained some minor structural damage. The tornado then moved through a residential section of southeast Russellville, causing significant damage to a grove of pine and cedar trees and completely destroyed a small barn. However, only minor damage occurred at any of the one to two story homes, placing winds in the 80-90 mph range. The tornado then weakened further as it approached Highway 42 east of Russellville and lifted near Sloss Lake Park.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS HUN issued a tornado warning for this county at 21:58 UTC, 12 minutes before the tornado touched down, in force until 22:30 UTC.

The county was under a tornado watch, issued at 20:28 UTC and running to 00:31 UTC.

Issued (UTC)ExpiredProductOffice
20:28 UTC00:31 UTCTornado WatchHUN
21:48 UTC22:30 UTCSevere Thunderstorm WarningHUN
21:58 UTC22:30 UTCTornado WarningHUN
22:20 UTC23:00 UTCTornado WarningHUN
22:27 UTC23:00 UTCTornado WarningHUN
22:54 UTC23:00 UTCTornado WarningHUN
22:57 UTC23:45 UTCTornado WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 19, 1:58 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 19, 1:58 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
158 PM CDT Mon Mar 19 2018

.NEAR TERM...(Tonight)
Issued at 158 PM CDT Mon Mar 19 2018

At early afternoon, the surface low was located across the Ozarks
with an attendant warm front across the northern MS Delta to near
Jasper Alabama to near Macon Georgia. The low stratus has been quite
persistent this morning with ceilings between 800 and 1200 feet in
most areas. However, the latest G16 satellite trends show some
notable clearing with breaks across central Alabama and back into
Mississippi. Regional radar imagery shows several persistent clusters
across central/northern Alabama with mostly small hail reports so
far.

In the near term, expect the environment across northern Alabama and
southern Tennessee to continue to destabilize over the next several
hours. This will be aided by an increasing low to mid level jet
noted on satellite imagery entering northern Mississippi. The
sounding profiles from the high res/short term guidance would support
supercell structures with strong rotating updrafts between 22z and
03z and that is reflected well in the SPC outlooks. Without going
into too many more details, a potentially volatile setup will be in
place across the region this afternoon/evening. In fact, the latest
HRRR and CAM guidance maximize the updraft helicity across north
central and northeast Alabama at and just after sunset.

The cold front should shut down the severe weather threat from west
to east pretty quickly this evening. After a brief period of clearing
with the dry slot/jet max behind the front the deep upper trough will
swing across resulting in a stratus lower beneath an inversion.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 158 PM CDT Mon Mar 19 2018

A breezy and chilly day will be in store for the Tennessee Valley on
Tuesday as the upper low rotates through. As the thermal trough
swings across late Tuesday/Tuesday night there may be enough
lingering moisture to allow a brief and spotty changeover to snow.
Not expecting much if any impacts given the light/brief nature of the
precipitation and the warm ground temperatures. Clearing but
continued cool weather anticipated on Wednesday as the upper low
lifts off the eastern seaboard.

.LONG TERM...(Wednesday night through Sunday)
Issued at 158 PM CDT Mon Mar 19 2018

In the extended period, generally northwest flow will dominate
initially before northern stream energy breaks down the upper level
ridge. A cool and dry pattern on Thursday will give way to an
approaching weak warm front by Thursday night into Friday. There
appears to be some uncertainy with the available moisture with this
system and have leaned toward the lower end of guidance. As the flow
become more westerly and eventually southwesterly higher rain chances
and eventually thunderstorm chances will return to the area by the
weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Mar 19 2018

Active weather anticipated at both terminal locations over the next
24 hours. Currently IFR ceilings were noted due to a large expanse of
stratus covering the region. This stratus will very slowly diminish
and lift through the early afternoon hours as a warm front lifts
northward. However, conditions will become more favorable for
convection/thunder ahead of an approaching cold front and have
included VCTS for this aftn/early evening at both locations. Also
included a TEMPO window for more significant convection and
associated wind gusts. Storms may be capable of producing damaging
hail but did not include in TAFs. The storms are anticipated to
swing east of the area after 03z with some clearing noted late
evening/overnight. However, stratus is once again expected to
overspread the area toward Tuesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...15
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CDT Mon Mar 19 2018

ALZ001>010-016-TNZ076-096-097-201315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Severe thunderstorms will spread eastward across the Tennessee Valley
this evening ahead of an approaching storm system. All modes of
severe weather including very large hail up to baseball size,
damaging winds, and tornadoes can be expected. A strong tornado or
two will be possible.

The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms return to the forecast Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
expected through this evening.

In the hours before

Special weather statement, Mar 19, 2:21 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
221 PM CDT MON MAR 19 2018

ALZ005-006-192000-
Madison AL-Limestone AL-
221 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND CENTRAL
LIMESTONE COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Athens, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Huntsville, Madison, Athens, Harvest, Tanner, Elkmont,
Cartwright, French Mill, Coxey and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3474 8661 3470 8713 3472 8713 3475 8718
      3476 8722 3476 8726 3478 8728 3481 8722
      3488 8721 3499 8674 3499 8668
TIME...MOT...LOC 1921Z 256DEG 35KT 3479 8710

AMP
Local storm report, Mar 19, 3:16 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 ENE HARVEST           34.86N 86.73W
03/19/2018  E1.25 INCH       MADISON            AL   BROADCAST MEDIA

            MEDIA REPORTS 1.25 INCH HAIL IN HARVEST.

&&

TPB
Local storm report, Mar 19, 3:20 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 S MERIDIANVILLE       34.85N 86.57W
03/19/2018  E1.75 INCH       MADISON            AL   PUBLIC

            MEDIAN AND EMA LIAISONS RELAYED REPORTS OF
            GOLFBALL SIZE HAIL NEAR MERIDIANVILLE.

&&

TPB
Local storm report, Mar 19, 3:26 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
326 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 S MERIDIANVILLE       34.85N 86.57W
03/19/2018  E1.75 INCH       MADISON            AL   PUBLIC

            MULTIPLE REPORTS OF GOLFBALL SIZED HAIL NEAR
            MERIDIANVILLE ALONG AND ADJACENT OF HWY 431.

&&

TPB
Local storm report, Mar 19, 3:34 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             3 SSE HARVEST           34.82N 86.73W
03/19/2018  E1.25 INCH       MADISON            AL   PUBLIC

            REPORTS OF HALF DOLLAR SIZE NEAR THE
            ANDERSON HILLS AREA.

&&

TPB
Special weather statement, Mar 19, 4:01 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
401 PM CDT MON MAR 19 2018

ALZ016-192145-
Cullman AL-
401 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 445
PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dodge City, or 13 miles southeast of Arley, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baileyton,
Garden City, Colony, Phelan and Walter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3389 8701 3389 8705 3402 8711 3406 8711
      3430 8655 3430 8648 3426 8645 3425 8652
      3412 8660 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3396 8682 3393 8686
      3394 8688 3389 8693 3387 8700
TIME...MOT...LOC 2101Z 245DEG 34KT 3399 8700

Stumpf

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

10.2 hours before the tornado, 178 km from the path. March 19, 2018.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 563 joules per kilogram, CIN -65, lifted condensation level 505 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 84 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-65 J/kg
Surface CAPE
24 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

1.8 hours after it, 178 km from the path. March 20, 2018.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1154 joules per kilogram, CIN -50, lifted condensation level 1046 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 334 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
2449 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.4
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The radar

The Columbus AFB radar (KGWX), 81 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:05 UTCHAIL 19 N Red BayFranklin, ALFRANKLIN EMA REPORTS QUARTER SIZE HAIL IN NW FRANKLIN CO.
22:05 UTCTORNADO9 S CherokeeColbert, ALA WEAK TORNADO WAS SURVEYED IN SW COLBERT CO.
22:15 UTCHAIL 1.752 Nne Red BayFranklin, ALREPORTS OF GOLFBALL SIZED HAIL NEAR RED BAY.
22:20 UTCHAIL 2.7510 Ne VinaFranklin, ALBASEBALL SIZE HAIL REPORTED NEAR BURNTOUT.
22:34 UTCTSTM WND DMG1 E RussellvilleFranklin, ALTREES AND POWER LINES DOWN ALONG HIGHWAY 43. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
22:34 UTCTSTM WND DMG1 Sse RussellvilleFranklin, ALVISIBLE DAMAGE TO A METAL BUILDING AND WAFFLE HOUSE SIGN IN RUSSELLVILLE ALONG AL 33. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
22:34 UTCTSTM WND DMG1 Sse RussellvilleFranklin, ALDAMAGE TO THE WALMART AND CREDIT UNION ON THE WEST SIDE OF 43 AND THEN THE EAST SIDE OF 43 OVER SCOTT EQUIPMENT COMPANY.
22:34 UTCTSTM WND DMGRussellvilleFranklin, ALTREE DOWN ACROSS EAST LAWRENCE STREET IN RUSSELLVILLE. PATH OF DAMAGE FROM A WAREHOUSE ON JACKSON AVE EASTWARD TO THE WALMART, CENTRAL CREDIT UNION, CROSSING 43 AND DAMAGE ON THE EAST SIDE TO THE SCOTTS TRACTOR COMPANY A
22:34 UTCTSTM WND DMGRussellvilleFranklin, ALTREE DOWN ACROSS EAST LAWRENCE STREET IN RUSSELLVILLE. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
22:34 UTCTSTM WND DMGRussellvilleFranklin, ALDAMAGE TO A WAREHOUSE ALONG JACKSON AVE. SOUTH. JUST TO THE WEST OF THE WALMART ON 43.
22:34 UTCTORNADORussellvilleFranklin, ALTORNADO OF UNKNOWN INTENSITY. TREE DOWN ACROSS EAST LAWRENCE STREET IN RUSSELLVILLE. PATH OF DAMAGE FROM A WAREHOUSE ON JACKSON AVE EASTWARD TO THE WALMART, CENTRAL CREDIT UNION, CROSSING 43 AND DAMAGE ON THE EAST SIDE T
22:54 UTCTORNADO12 W MoultonLawrence, ALWEAK TORNADO SURVEYED NEAR THE MT. HOPE AREA.
23:07 UTCHAIL 12 Nnw MoultonLawrence, ALQUARTER SIZE HAIL AT THE CORNER OF AL 33 AND AL 157.
23:13 UTCHAIL 1.751 N MoultonLawrence, ALGOLF BALL SIZE HAIL AT THE CORNER OF AL 157 AND AL 24.
23:16 UTCTORNADO5 Sse MoultonLawrence, ALTORNADO WAS CONFIRMED AND SURVEYED NEAR SPEAKE.
23:18 UTCTSTM WND DMG1 W MoultonLawrence, ALTREES DOWN AT MARKET STREET AND NORTH STREET IN MOULTON.
23:30 UTCHAIL 0.51 Ne Double SpringsWinston, ALA FEW REPORTS OF DIME SIZE HAIL IN AND AROUND DOUBLE SPRINGS.
23:45 UTCHAIL 12 Sw HaleyvilleMarion, ALQUARTER SIZE REPORTED IN HALEYVILLE.
23:53 UTCHAIL 12 Sse HaleyvilleWinston, ALQUARTER SIZE HAIL WAS REPORTED IN HALEYVILLE.
00:09 UTCHAIL 1.251 Ese AshridgeWinston, AL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 19, 2018

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 194:53 PM CDTEF0Tishomingo, MS0.8125$500,000
March 195:05 PM CDTEF0Colbert, AL3.9120
March 195:21 PM CDTEF1Franklin, AL2.0200
March 195:54 PM CDTEF0Lawrence, AL1.2250
March 196:08 PM CDTEF2Limestone, AL23.5600
March 196:18 PM CDTEF1Lawrence, AL6.8100
March 196:29 PM CDTEF1Morgan, AL14.0550
March 196:30 PM CDTEF1Jackson, AL0.5200
March 196:58 PM CDTEF1Madison, AL4.8150
March 197:09 PM CDTEF0Blount, AL0.9100
March 197:26 PM CDTEF2Marshall, AL3.8690
March 197:50 PM CDTEF1St. Clair, AL6.4880
March 197:50 PM CDTEF0Franklin, TN3.7150
March 198:02 PM CDTEF2St. Clair, AL15.72,0001
March 198:20 PM CDTEF1Cherokee, AL1.1400
March 198:23 PM CDTEF3Calhoun, AL to GA35.22,1754$300,000
March 199:07 PM CDTEF0Calhoun, AL0.8138
March 1910:25 PM EDTEF1Haralson, GA1.45002$300,000
March 1911:11 PM EDTEF2Fulton, GA0.5315$750,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.